Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 22, NWS Dodge City, KS

August 2, 1999Gray County, Meade County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 2, 1999, 8:58 AM CDT for Gray County, Meade County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 1999, 8:58 AM CDT (13:58 UTC)
Expired
Aug 2, 1999, 12:00 PM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Gray County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 49 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 021359
FFWDDC
KSC069-119-021650-

BULLETIN
FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
858 AM CDT MON AUG 2 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLOOD WARNING FOR...
  SOUTHERN GRAY COUNTY IN SOUTHWESTERN KANSAS
  NORTHERN MEADE COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 12 PM CDT

* AT 810 AM...THE GRAY COUNTY SHERIFF/S DEPARTMENT REPORTED WATER
  OVER HIGHWAY 23 FIVE MILES NORTH OF THE MEADE COUNTY LINE.
  ALSO...THE MEADE COUNTY SHERIFF REPORTED MANY DITCHES RUNNING
  FULL IN THE NORTHERN PARTS OF THE COUNTY.

* THE HEAVY RAIN HAS ENDED FOR NOW...HOWEVER THE EXCESSIVE RAINFALL
  FROM EARLIER THIS MORNING WILL CONTINUE TO RUNOFF AND OVERFLOW MANY
  SMALL CREEKS.  MANY ROADS WILL HAVE WATER OVER THEM...ESPECIALLY
  NEAR LOW WATER CROSSINGS.

  THIS WARNING REPLACES THE FLASH FLOOD WARNING PREVIOUSLY IN EFFECT
  FOR SOUTHERN GRAY AND NORTHERN MEADE COUNTIES.

  DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

BURKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:31 AM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Aug 2, 3:31 AM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
331 AM CDT MON AUG 2 1999

MAIN FORECAST CHALLENGE CONTINUES TO BE LOCATION OF MAINLY NIGHTLY
MCS AND TEMPS.

NOT ALOT OF TIME TO SPEND WITH ONGOING FFA AND FFW. WILL ALLOW
FFA TO EXPIRE THIS AM. RADAR TRENDS SHOW DECREASING PCPN AND
WARMING IR TOPS. OTHER TSTMS CONT TO MOVE NORTH OUT OF TX PAN.
WILL COVER AREA WITH 40 POPS EXCEPT FOR NORTH WITH ONGOING THUNDER
WITH 60 PCT. AS FOR TEMPS WILL GO WITH COOLER TEMPS THAN PVS PACKAGE
WITH LOWER H85 TEMPS AND CLOUDS.

FOR TNGT ANOTHER MCS SHLD FIRE IN AREA. WILL GO WITH 60 TO 70
POPS MOST AREAS.

THEN ON TUESDAY ANOTHER SHRTWV COMES ACROSS AS NW FLOW SETS IN.
BEST CHANCE OF PCPN IS IN SERN ZONES.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST

DDC 080/064 083/065 085 463
GCK 078/064 083/064 085 464
EHA 080/064 085/062 085 464
LBL 080/064 085/063 085 464
HYS 078/062 082/064 086 673
P28 083/069 086/068 087 244

.DDC...NONE.

KRUSE/HUNTER

In the hours before

Special weather statement, Aug 2, 5:02 AM CDT, 3 hours 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-030600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
502 AM CDT MON AUG 2 1999

A FEW SPOTTERS MAY BE NEEDED TO MONITOR RIVER LEVELS AND PROVIDE
RAINFALL REPORTS TODAY AND TONIGHT.

ABUNDANT MOISTURE CONTINUES TO OVERRUN A COLD FRONT AND A
FEW UPPER AIR DISTURBANCES WILL HELP TO SET OFF SCATTERED
THUNDERSTORMS TODAY...SOME OF THESE MAY PROVIDE LOCALLY HEAVY
RAINFALL AMOUNTS. THE THUNDERSTORMS WILL BECOME MORE NUMEROUS AGAIN
TONIGHT WITH MORE HEAVY RAINFALL LIKELY. LOCAL AMOUNTS COULD REACH
FROM 1 TO 3 INCHES BY TUESDAY MORNING.

WEATHER INFORMATION CAN ALSO BE FOUND ON OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

KRUSE
Special weather statement, Aug 2, 5:02 AM CDT, 3 hours 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-030600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
502 AM CDT MON AUG 2 1999

A FEW SPOTTERS MAY BE NEEDED TO MONITOR RIVER LEVELS AND PROVIDE
RAINFALL REPORTS TODAY AND TONIGHT.

ABUNDANT MOISTURE CONTINUES TO OVERRUN A COLD FRONT AND A
FEW UPPER AIR DISTURBANCES WILL HELP TO SET OFF SCATTERED
THUNDERSTORMS TODAY...SOME OF THESE MAY PROVIDE LOCALLY HEAVY
RAINFALL AMOUNTS. THE THUNDERSTORMS WILL BECOME MORE NUMEROUS AGAIN
TONIGHT WITH MORE HEAVY RAINFALL LIKELY. LOCAL AMOUNTS COULD REACH
FROM 1 TO 3 INCHES BY TUESDAY MORNING.

WEATHER INFORMATION CAN ALSO BE FOUND ON OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:53 PM CDTSevere Thunderstorm WarningDDCClark47 min
Aug 1, 10:37 PM CDTFlash Flood WarningDDCEllis3 hr
Aug 2, 2:13 AM CDTFlash Flood WarningDDCEllis, Trego6 hr
Aug 2, 5:59 AM CDTFlash Flood WarningDDCGray, Meade3 hr
Aug 2, 8:12 AM CDTFlash Flood WarningDDCEllis, Trego6 hr
Aug 2, 12:22 PM CDTFlash Flood WarningDDCGray, Meade4 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.